Question. Two years ago, I was diagnosed with borderline clinical atypical depression. I’ve been on 20 mg/day of Paxil ever since. Six months ago, I discontinued the treatment to see the results. Going cold turkey, I experienced severe withdraw symptoms such as intense fatigue, spaceyness, and hangover-like symptoms for three days. My physician says that lifetime treatment may be a reality. What other long-term effects might I experience?
Answer. First of all, I think it’s important to separate the issue of “withdrawal symptoms” from “long-term effects” of a medication. Many medications – including many used outside of psychiatry – lead to long-term adaptations by the body, on a cellular level. For example, beta blockers – used in the treatment of angina and hypertension – can lead to gradual adaptation of the nervous system, such that suddenly stopping the medicine (“going cold turkey”) can lead to serious withdrawal symptoms (rebound angina, or hypertension).
This does not imply that beta blockers cause long-term injurious effects – it simply means that your body/nervous system does not like sudden “shocks” of any kind. The withdrawal symptoms that you experienced after suddenly stopping Paxil are well-described in the literature, and would not surprise most psychiatrists. This does not necessarily mean that Paxil would cause any long-term harmful effects. It does mean that patients take a big risk whenever they stop a psychotropic medication suddenly. Having said that, it must be conceded that we do not yet know the long-term effects of Paxil or related agents (called SSRIs, and include Prozac and Zoloft), if by long-term, you mean, “after 10 or more years of use.” These agents are still too “new” to generate that kind of data. So far as I am aware, there are no convincing studies showing any serious long-term effects from the chronic use of Prozac, which is a closely related medication used since about 1988.
There have been reports of some abnormal movements resulting from SSRIs; e.g., muscle twitches or stiffness. In theory, long-term use of these agents might – I emphasize might – predispose some individuals to such abnormal movements. But this theoretical risk, in my opinion, must be weighed against the debilitating effects of severe (major) depression – which has a 15% mortality rate. Of course, there are other classes of antidepressants that have been around much longer, and which do not seem to pose these theoretical risks – i.e., tricyclic antidepressants. But these are also much more potentially toxic than the SSRIs, and have their own side effects. So, all in all, I think the risks of taking Paxil indefinitely are probably quite small, but the jury is still out. You may want to write to the company that manufactures Paxil (Smith-Kline-Beecham, 1 Franklin Plaza, Box 7929, Phil PA 19101) and pose the question to them.